Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

July 23, 2021

NWS Boston/Norton, MA issued this special weather statement at Jul 23, 2021, 1:20 PM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 1:20 PM EDT (17:20 UTC)
Expired
Jul 23, 2021, 2:00 PM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS81 KBOX 231720
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021
 
CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021

...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.

Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.

Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
      4159 7275 4158 7276 4157 7280 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 11:11 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 11:11 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1111 AM EDT Fri Jul 23 2021

.SYNOPSIS...
A disturbance drops south from Canada today, bringing increasing
clouds and a chance of showers or thunderstorms. High pressure
over the Ohio Valley builds east toward New England, moving
overhead Saturday. This will bring us mild days and cool nights
today and Saturday along with low humidity and mainly dry
weather. Unsettled pattern returns Sunday with chances for
showers and thunderstorms each afternoon.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1100 AM Update:

Pleasant start to the day so far across Southern New England
with strong sunshine underway, with cooler temperature profiles
aloft associated with the cold pool of an mid-/upper-level
trough. Current temps already into the 70s for most of SNE as of
this writing. Adjusted hourly temps by blending in some of the
bias-corrected HRRR guidance. Will see a sea- breeze get going
closer to noontime near the eastern MA coast that will keep
temps from climbing much after it sets in, but did opt to raise
high temperatures up a couple degrees given the milder start.

Focus for the afternoon turns to the potential for t-storm
development. Though dewpoints are on the low side for late-July,
the cooler pocket of air aloft should offset that from an
atmospheric-stability standpoint. Given this cool pocket of air
aloft, mid-level lapse rates are currently on the steeper side
of typical for late-July at around 6.5 C/km both per regional
RAOBs and SPC's mesoanalysis. Progged surface- based CAPEs off
most models are in the 800-1300 J/kg range. While fixed layer
0-6km shear is around 40 kt near the South Coast, decreasing
trends are expected as the trough and its stronger mid-to upper
level winds weaken to an extent. The bigger questions are on
the net storm coverage and the start time. To the first point, NW
surface winds today should limit convergence, though the
exception is on the warmer/western end of the eastern MA sea
breeze where most of the convective-permitting models blossom
the greatest coverage of storms today. Thinking isolated SE-
moving storms around 18-19z (2-3 PM) increasing in coverage
toward scattered 20-00z (4-8 PM) especially from a Worcester
MA/Westerly RI line eastward to the Metrowest/Route 128
corridor, possibly as far east as Greater Boston/eastern MA
coast including the Inner Cape. Coverage probably trends toward
something isolated or a shut-out entirely across western MA and
Tolland/Hartford Counties. So reduced PoPs slightly toward
isolated for these western locales, but maintained scattered-
storm coverage from Worcester County into Windham/much of RI
eastward to the eastern MA coast. Local gusty winds possible in
stronger storms and given the low wet- bulb zero heights,
steeper lapse rates in mid- levels and still fairly strong upper
to anvil-level winds, several instances of at least small hail
looks to be a greater risk than what we typically see in July.
Never really say never but am not thinking severe-storm
potential is necessarily that high today, but favoring more of
the pop-up whack-a-mole, several- SPS sort of t-storm setup.

Previous Discussion...

Shortwave moves around Maritime upper low. The trough axis
enters our western areas this morning, then slowly shifts over
Eastern MA/RI this afternoon. Cold pool associated with the
trough moves into Srn New England by afternoon, with 500-mb
temps of minus 16 to minus 18 overhead.

GFS shows 400-700 J/Kg over Boston Metrowest and Rhode Island
this afternoon, while NAM shows 800-1000 J/Kg along the coast.
The ARW CAPE values show 400J/Kg Metrowest and 600-1000 J/Kg
Cape and Islands. 4Km NAM shows 1000-1500 J/Kg over Metrowest
and possibly expanding to the Central Hills, then 1500-2000J/Kg
over SE MA/RI.

Overall view would suggest scattered showers/thunder could
develop anywhere this morning, but would favor the Central Hills
and Coastal Plain this afternoon/evening. By the numbers...15
to 30 pct chance in Wrn MA/Nrn CT, 30 to 40 pct Worcester to
Boston and extending to RI and NE CT.

Moisture cross-sections show another moist layer betwen 700-mb and
800-mb. This would mean developing sky cover. Mixed layer is
projected to at least 800-mb, possibly 775- mb. Temperatures at
those levels translate to 11-12C at 850-mb...and favor max temps
in the mid 70s upcountry and around 80 along the interior
coastal plain. Light wind field will again favor developing sea
breeze along the coast, which will keep coastal max temps a few
degrees lower than the interior.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Overview...

Upper trough lingers near Srn New England tonight, then moves east
out to sea on Saturday. Midwest high pressure moves over New England
Saturday, then offshore late in the day.

Details...

Tonight...

Upper cold pool remains in the neighborhood through the night, but
the loss of daytime heating will diminish support for convection.
Expect any showers/thunder to dissipate early at night. Clearing
skies and light wind will allow for radiational cooling overnight.
Dew points in the 50s inland and near 60 along the coast. Expect
temperatures to be near the dew point and near the colder sets of
guidance. Expect late night min temps in the 50s, except around 60
in urban areas.

Saturday...

High pressure overhead will provide subsidence and fair weather.
Moisture cross-sections continue to show a potential cloud layer
between 700-mb and 800-mb, although dry layers below and above.
Expect sunshine in the morning, with diurnal clouds forming toward
midday and afternoon, but no precipitation as convective parametrs
are unfavorable.

Mixing reaches to at least 800-mb and possibly 775-mb. Temps at 800-
mb will be equiv to 11C to 13C at 850-mb, supporting max sfc temps
in the upper 70s and lower 80s. Light winds will again allow sea
breezes to form, keeping coastal areas a little cooler than the
interior.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Best shot of rain and thunderstorms comes Sunday and Sunday night.
  Drier conditions return later in the day Monday

* Warmer and more humid air returns starting Sunday and into next
  week

Details...

Sunday and Sunday night...

A mid level shortwave moves out of the Great Lakes into New England
on Sunday, flattening the ridge and bringing with it a surge of
moisture that will fuel showers and thunderstorms. As the warm front
lifts through on Sunday surface dewpoints surge back into the upper
60s or low 70s but moisture also returns through the entire column;
PWATs rebound to over 1.75 inches. Notably, though dewpoints surge
Sunday, temperatures do not. Even with a much warmer airmass
overhead (850 mb temps rising from ~10C on Saturday to ~15C on
Sunday) high temperatures will be near or even slightly below what
they were on Saturday thanks to abundant cloudcover and poor mixing
of the boundary layer. The difference will be a much muggier feel to
the air on Sunday. This poor mixing may also limit how much of the
low level jet overhead mixes down; it will be breezy, but the
strongest gusts will be over the Cape and Islands, 20 to 30 mph
though can't rule out some higher gusts to 40 mph. Showers and
thunderstorms move in with the warm front's arrival, overspreading
most of southern New England by late morning. We have plenty of
moisture available with good forcing for ascent, and instability is
there as well, on the order of 1000-1500 J/kg of CAPE. Bulk shear
values are marginal, near 30 kts, but lapse rates are poor which
would help to limit strong updrafts and storm strengthening. Gusty
winds and downpours are possible with any storms.

Monday through Thursday...

Shower and thunderstorms will come to an end behind the cold front
which drops through sometime on Monday ushering in a marginally
drier airmass, but won't see much relief from the humidity. Showers
come to an end later Monday but we remain beneath an essentially
stationary broad upper trough through at least Thursday; no
uninterrupted stretch of high pressure in sight. Thus, off and on
rain chances will continue as shortwaves periodically rotate through
the trough. Fortunately it's looking like a "more dry than wet"
situation through around Wednesday with high temperatures back in
the 80s. Confidence is low beyond this timeframe, but there are
signals that our next more formidable frontal system may approach
around Wed/Thu bringing a better chance of rain.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

15z TAF Update:

Today: High confidence.

Generally VFR thru 18z. Southeast moving iso/sct TSRA in the
~19-00z window (VCTS mention) mainly near and east of ORH to
FMH, with a lower shot if any develop at all across western
MA/northern CT. Light NW winds near the interior, but will see
sea-breeze develop in eastern MA around noontime.

Showers diminish early tonight followed by clearing skies. High
pressure moves in from the Midwest on Saturday, bringing VFR
weather. Light wind flow will allow sea breezes to develop again
10 AM to 1 PM Saturday.

KBOS TAF...High confidence in categories, moderate/high on
timing sea-breeze and any t-storms. Sea-breeze should develop by
noon, with thunder (VCTS) mainly after 20z.

KBDL TAF...High confidence in TAF. Less confidence in t-storm
coverage, if happens would be between ~19-23z.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Chance SHRA.

Sunday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA.

Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA.

Monday: VFR. Breezy.

Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

A disturbance moving down from the St Lawrence Valley will bring
a few showers/thunderstorms, mainly this afternoon and evening.
Fairly light winds over land will allow onshore seabreezes
nearshore during midday and afternoon. High pressure over the
OH Valley builds east into New England tonight. Mainly dry
weather tonight and Saturday. Winds less than 15 kt and seas
less than 4 feet through Saturday.

/Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Chance of rain
showers.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
isolated thunderstorms.

Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/Loconto/BW
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/Loconto/BW
MARINE...WTB/Loconto/BW
Hazardous weather outlook, Jul 23, 4:32 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EDT Fri Jul 23 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-240845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
432 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 23, 1:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021

CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021

...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.

Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.

Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
      4159 7275 4158 7276 4157 7280 4155 7282
      4157 7285 4155 7285 4156 7288 4156 7295
      4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:28 PM EDTSpecial Weather StatementBOXMiddlesex32 min
Jul 23, 2:49 PM EDTCoastal Flood StatementBOXBarnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk11 hr
Jul 23, 3:04 PM EDTSpecial Weather StatementBOXEssex26 min
Jul 23, 3:28 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk47 min
Jul 23, 3:29 PM EDTSpecial Marine WarningBOX61 min
Jul 23, 4:41 PM EDTSpecial Weather StatementBOXEssex34 min
Jul 23, 4:57 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex63 min
Jul 23, 5:23 PM EDTSpecial Weather StatementBOXBristol52 min
Jul 23, 5:50 PM EDTSpecial Marine WarningBOX55 min
Jul 23, 6:09 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth26 min
Jul 23, 6:25 PM EDTSpecial Weather StatementBOXPlymouth50 min
Jul 23, 6:32 PM EDTSpecial Weather StatementBOXWorcester43 min
Jul 23, 6:42 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth48 min
Jul 23, 7:28 PM EDTSevere Thunderstorm WarningBOXPlymouth34 min
Jul 23, 4:48 PM EDTSpecial Weather StatementBOXBristol, Providence42 min
Jul 23, 5:43 PM EDTSpecial Weather StatementBOXBristol, Newport47 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.